I have used inegy 10 mg tablets to treat high cholesterol levels as side effects of Kaletra I used for 15 years. I have read the side effects of inegy. Cancer is one of them. Now I am afraid to use it. I can't change Kaletra as it has improved my CD4 count which is 1200 and Vl is 40.
Please advise me what to do.
Hello and thanks for posting.
But, whoa, wait a minute.
Booster-containing medications, like the protease inhibitor Kaletra (ritonavir/lopinavir) have the potential to have very significant drug-drug interactions. In the case of the cholesterol-lowering combo drug Inegy (ezetimibe and simvastatin) there is a very serious interaction between the ritonavir and simvastatin. It is contraindicated (ie. a really bad idea) to use both drugs simultaneously, as the simvastatin levels can be dangerously elevated. Other statin drugs, like rosuvastain or atorvastain have less of an interaction and might be considered as an alternative; and in any event, the lowest effective dose should be used.
I would be much more concerned about the drug interaction than the risk of cancer. Indeed, a very recent
presentation at the CROI conference by Dr. Roger Bedimo concluded that cancer risk is actually reduced by positive people who take statin drugs (like simvastatin).
Elevated cholesterols can be the effect of many factors, including genetics, diet, medical conditions or medications. Among the medications, it's well-known that Kaletra has a negative impact on cholesterol and trigylcerides. The real issue is whether, with current modern treatment options, if Kaletra is a required medication for you, or if there alternatives that might have a lesser effect. In our clinic, integrase inhibitors have less effect on lipids and can readily be substituted for boosted protease inhibitors (particularly in people whose virus has limited, or no drug resistance).
At a minimum, a good nutritional assessment and cardiovascular risk assessment would be reasonable. I'd also suggest speaking to your doctor about the drug-drug interactions and what alternative exist.
I hope that this is helpful.